Hail, Otter Tail
- When
- May 14, 3:05 PM CST
- Where
- Otter Tail County, 3.45 mi N of Fergus Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -96.070
Hail up to 0.75 inch was reported by a trained spotter.
Strong thunderstorms moved into west-central Minnesota during the afternoon and evening hours of May 14. 75 inch was reported in Otter Tail County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Strong thunderstorms moved into west-central Minnesota during the afternoon and evening hours of May 14. Hail up to 0.75 inch was reported in Otter Tail County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 14, 2:39 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 339 PM CDT Fri May 14 2021 .SHORT TERM...(This evening through Saturday night) Issued at 339 PM CDT Fri May 14 2021 Isolated severe thunderstorm potential this afternoon/early evening over the far southern RRV into west central MN, with primary threats 1" hail and winds to 50 mph. There is also a very low potential for funnels or even a non supercell tornado near the SD state line this afternoon (very low confidence in occurrence/impacts). 700 MB close low and associated mid level vorticity advection is moving over our CWA, and with peak heating/steep low level lapse rates clusters of showers/weak thunderstorms have developed. RAP objective analysis indicates MU CAPE values with elevated parcels near 1000 J/KG in our far south, with effect shear values under 20kt. Freezing levels between 6500-8000 FT AGL is low enough that it shouldn't take a particularly tall updraft to produce at least small hail if not a few isolated reports of 1" hail before sunset. DCAPE is minimal (around 500 J/KG), so while severe wind isn't anticipated there is still potential with inverted-V type soundings for wind gusts 40-50 mph with taller cores. Storm motions are tending to be very slow with variable motions due to low shear and mid level center overhead. Mid level lapse rates/cold pool aren't particularly impressive, but with this rotation in place and surface vorticity increasing in our south there is a very low potential for a few funnels. Non supercell tornado parameter is positive near the SD where 0-3km CAPE and surface vorticity are maximized and "if" there was a funnel in this environment there may be enough stretching for brief tornado development. This is highly conditional/uncertain and not an ideal set up. Still, worth monitoring thorugh the peak heating period of the afternoon (next few hours). We should see a rapid decrease in intensity and eventually coverage with the loss of daytime heating. Eventually the the shortwave moves east and any lingering showers in our east should taper off. There are a few subtle mid level impulses Sunday near the International Border that may spark a few afternoon showers (very light) otherwise drier conditions are expected again. Warm temperatures continue and with less cloud cover potential is there for most locations to reach the 70s if not close in on 80 within the RRV (near 70 favored in the east). This may also result in lower RH values in the 20-30 percent range, but with lower wind (gusts generally around 15 mph) near critical fire weather is currently not anticipated (will monitor). .LONG TERM...(Sunday through Friday) Issued at 339 PM CDT Fri May 14 2021 Warmer temperatures and rain chances dominate the forecast for next week. After this weekend's rain chances, the upper levels shift into a ridging pattern. This will be conducive to warming temperatures getting into the 80s and quiet weather for the first half of the work week. Once we reach mid-week, rain chances return to the region. Showers and thunderstorms will be possible for the remainder of the forecast period as a low pressure system develops to our west and then moves into Canada. Precipitation amounts appear to be minimal in the ensembles. Guidance is not conclusive on timing, path, and amounts but will start to get a better handle on the event as we get closer in time. Rain will not do any good for our temperatures though, as highs are expected to remain in the upper 70s and low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 105 PM CDT Fri May 14 2021 VFR conditions should prevail at TAF sites in eastern ND and northwest MN through this evening. There are areas of MVFR stratus still lingering over west central MN, but this is remaining south of TAF sites. Eventually this is show to start to impact KBJI late tonight/early Friday morning with potential for 1500-2500 FT AGL ceilings. Through this afternoon/evening main aviation impact will be related to potential showers/thunderstorms with erratic winds and lightning main threats at TAF sites, though small hail will also be possible if a thunderstorm were to develop. Large hail to 1" can't be ruled out but threat for this looks to remain south of KFAR this afternoon/evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...AK AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 404 AM CDT Fri May 14 2021 MNZ003-027-029>031-040-NDZ039-049-052-053-150915- Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant- Cass-Ransom-Sargent-Richland- 404 AM CDT Fri May 14 2021 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will redevelop this afternoon. While most of the activity will bring lightning and brief pea sized hail, a few isolated storms could produce hail up to 1 inch in size. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures spiking up into the 80s will bring low relative humidity values for Monday and Tuesday. This, plus winds around 20 mph will create near critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024- 026>030-038-054-150915- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Western Walsh- 404 AM CDT Fri May 14 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and a few thunderstorms will be possible this afternoon, mainly along and east of the Red River. The strongest storms will produce lightning and pea sized hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures spiking up into the 80s will bring low relative humidity values for Monday and Tuesday. This, plus winds around 20 mph will create near critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 hail. Local standard time, as filed.
Hail up to 0.75 inch was reported by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963773.